MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1250 SYNCHRONY 2
Medical Device Problem Codes Device Appears to Trigger Rejection (1524); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Tinnitus (2103); Dizziness (2194)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it is to be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
Reportedly, around 2 months after implantation surgery the user's residual hearing disappeared.At this time the user also suffered from tinnitus and vertigo.The sound performance received by the implant was reported to have decreased significantly.An electrode extrusion is suspected.
 
Additional Manufacturer Narrative
Additional information: based on the received information from the field, the recipient has experienced occasional tinnitus and dizziness since few months after implantation, which are known post-operative side effects of cochlear implantation.The tinnitus, which had been experienced also before implantation, is present with or without use of the device, and the dizziness is triggered by physical movement; thus, medical factors seem to be contributing to these symptoms as well.Furthermore, temporary impedance fluctuations were seen, which were likely caused by physiological issues.Treatment with cortisone improved the situation.In addition, a minor migration of the active electrode out of cochlea seems possible i.E.One electrode channel might be out of cochlea despite full insertion at implantation.Currently, re-fitting is considered, but the recipient has not attended any further appointment.
 
Event or Problem Description
Around 2 months after implantation surgery, the user's residual hearing disappeared and there were tinnitus and vertigo.The sound performance received by the implant decreased significantly.Cortisone treatment was started and has had a positive effect on the impedances and hearing performance.However, during training, tinnitus, instability and dizziness increased.Tinnitus is also present without use of the device.The recipient has a history of tinnitus before implantation.Dizziness is not always present, as it is mostly connected to sporting and physical activity.As of information received on the 8th september 2020 the user has not been seen again by the clinic.The recipient contacted the clinic on the 24th august 2020 reporting dissatisfaction with the new maps with higher mcl levels in the low frequencies.The map in use has the highest frequency energy and is the only map providing auditory benefit, but the user experiences electric shock from some loud sounds.The user has been offered re-fitting but has not responded.
 
Event or Problem Description
Around 2 months after implantation surgery, the user's residual hearing disappeared and they experienced tinnitus and vertigo.The sound performance received by the implant decreased significantly.Cortisone treatment was started and had a positive effect on the impedances and hearing performance.However, during training, tinnitus, instability and dizziness increased.Tinnitus was also present without use of the device.The recipient has a history of tinnitus before implantation.Dizziness was not always present, as it was mostly connected to sporting and physical activity.The user was explanted and re-implanted with a device from another manufacturer in july 2021 because of dissatisfaction, namely the user wanted to have a new start with another implant.The user is doing okay with the new device.
 
Additional Manufacturer Narrative
Conclusions: device investigation did not reveal any device defect or malfunction which is expected to have been present whilst implanted.Damages found during device investigation are most likely related to the explantation surgery.Based on the received information from the field, the recipient experienced occasional tinnitus and dizziness after implantation, which are known post-operative side effects of cochlear implantation.However, the tinnitus had been experienced also before implantation and was present with or without use of the device, and the dizziness was triggered by physical movement; thus, medical factors seem to have contributed to these symptoms as well.Furthermore, temporary impedance fluctuations were seen, which were likely caused by physiological issues, as treatment with cortisone improved the situation.The explantation was eventually carried out upon recipient's wish because of dissatisfaction with the device.A minor migration of the active electrode out of cochlea was observed at explantation surgery i.E.One electrode channel was found out of cochlea despite full insertion at implantation.This is a final report.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key10118406
Report Number9710014-2020-00288
Device Sequence Number2152658
Product Code MCM
UDI-Device Identifier09008737366803
UDI-Public(01)09008737366803
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMI1250 SYNCHRONY 2
Device Catalogue Number36709
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer05/27/2020
05/27/2020
Initial Report FDA Received Date06/04/2020
Supplement Report FDA Received Date12/15/2020
11/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR
Patient SexMale